|Year : 2016 | Volume
| Issue : 1 | Page : 49-52
Management of amlodipine-induced gingival enlargement by diode laser
Mehvish Saleem, D Deepa
Department of Periodontology, Subharti Dental College and Hospital, Meerut, Uttar Pradesh, India
|Date of Submission||25-Apr-2016|
|Date of Acceptance||16-May-2016|
|Date of Web Publication||16-Jun-2016|
Department of Periodontology, Subharti Dental College and Hospital, Delhi Haridwar By Pass Road, Meerut - 250 005, Uttar Pradesh
Source of Support: None, Conflict of Interest: None
Calcium channel blockers (CCBs) are one of the most commonly used drugs for the management of cardiovascular disorders. Amlodipine, a third-generation CCB, has been shown to promote gingival overgrowth (GO). The mechanism through which these medications trigger a connective tissue response is still poorly understood. Surgical intervention is the most effective treatment of drug-induced GO along with withdrawal or substitution of medication combined with meticulous oral hygiene, plaque control, and removal of local irritants. Here, we report successful management of a case of amlodipine-induced gingival enlargement by combination of the above-mentioned treatment modalities.
Keywords: Amlodipine, cardiovascular disorder, diode laser, drug-induced gingival overgrowth, gingivectomy
|How to cite this article:|
Saleem M, Deepa D. Management of amlodipine-induced gingival enlargement by diode laser. J Curr Res Sci Med 2016;2:49-52
| Introduction|| |
Gingival overgrowth (GO) was earlier called as gingival hyperplasia or gingival hypertrophy.  Drug-induced GO is frequently noticed as a side effect with the use of various medications. Medications that are mainly implicated are anticonvulsants such as phenytoin and calcium channel blockers (CCBs) such as nifedipine, immunosuppressant such as cyclosporine, and also drugs such as phenobarbitone.  Amlodipine, a newer agent of dihydropyridine derivative, is a third-generation CCB which was shown to have longer duration action and fewer side effects compared to first-generation CCBs such as nifedipine.  However, GO was observed in a patient who was taking amlodipine.  Lafzi et al. have reported a case of rapid-onset gingival hyperplasia in a patient taking 10 mg/day of amlodipine for 2 months. 
Cases of GO present with enlargement of interdental papillae which results in lobulated or nodular morphology. The effects are normally limited to the attached and marginal gingivae and more frequently have been observed anteriorly.  Here, we report a case of severe GO in a patient taking amlodipine for hypertension. Management of the case included Phase I periodontal treatment followed by diode laser excision of GO.
| Case report|| |
A 45-year-old female patient presented to the Department of Periodontology with a chief complaint of swelling in the gums and bleeding from her gums while brushing and also complained of difficulty in chewing food. A bead-like appearance was noticed on the labial surface of mandibular anterior teeth region [Figure 1]. Interdental papillae were found to be enlarged and lobulated. Radiographic examination revealed a generalized moderate horizontal bone loss [Figure 2]. Her oral hygiene was found to be poor with abundant plaque and calculus. Bleeding on probing was present in all affected areas. Pockets measured around 4-8 mm which appeared to be pseudopockets.
|Figure 1: Preoperative clinical photograph showing disfigurement of the gingiva in the lower anterior region|
Click here to view
The patient was advised to stop taking amlodipine and was referred to a physician for substitution of the anti-hypertensive drug. Complete supragingival scaling and root planing were performed and oral hygiene instructions were given during the first treatment visit. After 1 week, further reduction in GO was observed. At the following visit, laser gingivectomy was performed by diode laser (Sunny GOLD 6) at 910 mm wavelength to remove GO [Figure 3]. The charred layer produced by lasering acted as a protective barrier and was not removed after this procedure. Excised tissue was sent for histopathological examination (HPE). Immediate postoperative erythematous tissue was seen [Figure 4]. The patient was prescribed antibiotics amoxicillin and analgesic ibuprofen for 5 days and mouthwash chlorhexidine gluconate 0.2% for 2 weeks. HPE demonstrated irregular fibrous overgrowth composed of collagenous connective tissue with a diffuse chronic inflammatory cell infiltrate and covered by an intact hyperparakeratotic and acanthotic stratified squamous epithelium [Figure 5]. The patient was called for follow-up visits at 1 month and 3 months. After 1 week, white slough was observed [Figure 6]. At 1 month, the periodontal pockets were generally reduced to 3 mm [Figure 7]. Very mild gingivitis was observed at the labial surface of lower incisors. Instructions were given for regular oral hygiene maintenance and scaling was done. At 3 months follow-up, the periodontal condition appeared to be satisfactory and esthetically pleasing [Figure 8].
| Discussion|| |
Amlodipine is a second-generation dihydropyridine CCB that has been reported to cause gingival hypertrophy. The incidence of gingival hypertrophy with nifedipine therapy has been reported to be as high as 20%.  The pathogenesis of GO is uncertain, and the treatment is still largely limited to the maintenance of an improved level of oral hygiene and surgical removal of the overgrown tissue. There are several factors such as age, genetic predisposition, pharmacokinetic variables, alteration in gingival connective tissue homeostasis, histopathology, ultrastructural factors, inflammatory changes, and drug action on growth factors that may influence the relationship between the drugs and gingival tissues.  Most authors show an association between the oral hygiene status and the severity of drug-induced GO. This suggests that plaque-induced gingival inflammation may be an important risk factor in the development and expression of the gingival changes.  Untreated gingival hypertrophy might lead to bleeding, infection, abscess, ulceration, cosmetic deficiency, and functional difficulty (e.g., chewing, talking). 
Surgical reduction of the overgrown tissues is frequently necessary to accomplish an esthetic and functional outcome.  Treatment of drug-induced gingival hypertrophy includes cessation of the drug and decreasing other risk factors with meticulous mechanical and chemical plaque control. Replacing the affecting drug with another agent is also recommended when possible. Gingivectomy (excision of excessive gingival tissue) should be reserved for severe cases that affect oral hygiene or functionality or can be performed for cosmetic reasons. 
| Conclusion|| |
Amlodipine is one of the commonly prescribed drugs for the treatment of hypertension. Physicians should be aware of this usually overlooked but potentially harmful side effect, particularly if adverse oral symptoms arise during the course of drug regimen. Timely diagnosis and management of the GO along with plaque control would facilitate good oral hygiene and pleasing dental esthetics.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Joshipura V. Sodium valproate induced gingival enlargement with pre-existing chronic periodontitis. J Indian Soc Periodontol 2012;16:278-81.
Seymour RA, Thomason JM, Ellis JS. The pathogenesis of drug-induced gingival overgrowth. J Clin Periodontol 1996;23(3 Pt 1):165-75.
Seymour RA, Ellis JS, Thomason JM, Monkman S, Idle JR. Amlodipine-induced gingival overgrowth. J Clin Periodontol 1994;21:281-3.
Lafzi A, Farahani RM, Shoja MA. Amlodipine-induced gingival hyperplasia. Med Oral Patol Oral Cir Bucal 2006;11:E480-2.
Ellis JS, Seymour RA, Thomason JM, Monkman SC, Idle JR. Gingival sequestration of amlodipine and amlodipine-induced gingival overgrowth. Lancet 1993;341:1102-3.
Hallmon WW, Rossmann JA. The role of drugs in the pathogenesis of gingival overgrowth. A collective review of current concepts. Periodontol 2000 1999;21:176-96.
Nery EB, Edson RG, Lee KK, Pruthi VK, Watson J. Prevalence of nifedipine-induced gingival hyperplasia. J Periodontol 1995;66:572-8.
Barclay S, Thomason JM, Idle JR, Seymour RA. The incidence and severity of nifedipine-induced gingival overgrowth. J Clin Periodontol 1992;19:311-4.
Prisant LM, Herman W. Calcium channel blocker induced gingival overgrowth. J Clin Hypertens (Greenwich) 2002;4:310-1.
Sucu M, Yuce M, Davutoglu V. Amlodipine-induced massive gingival hypertrophy. Can Fam Physician 2011;57:436-7.
[Figure 1], [Figure 2], [Figure 3], [Figure 4], [Figure 5], [Figure 6], [Figure 7], [Figure 8]